Alert archive / Nevada / Special Weather Statements in 2019
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 22, 2019, 6:21 PM PDT for Pershing County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 6:21 PM PDT (01:21 UTC)
- Expired
- Jul 22, 2019, 7:15 PM PDT
- In force
- 54 min
- Issued by
- NWS Reno, NV
County Pershing County, NV
The radar
The Elko radar (KLRX), 109 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 3434 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WWUS85 KREV 230121
SPSREV
Special Weather Statement
National Weather Service Reno NV
621 PM PDT Mon Jul 22 2019
NVZ004-230215-
Western Nevada Basin and Range including Pyramid Lake NV-
621 PM PDT Mon Jul 22 2019
...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN PERSHING COUNTY AND
NORTHERN CHURCHILL COUNTY...
At 618 PM PDT, Doppler radar was tracking strong thunderstorms over
the Basin and Range Country of western Nevada.
Small hail and winds in excess of 35 mph will be possible with these
storms.
Locations impacted include...
Lovelock, Oreana, Imlay, Unionville, Trinity Junction, Nixon,
Gerlach-Empire, Seven Troughs Mountain, Rye Patch Reservoir, Star
Peak, Mount Tobin, Trinity Peak, Rye Patch Reservoir Campground,
Organ Peak, Hyder Hot Springs, Juniper Mountain, Old Razorback
Mountain and Desert Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.
&&
LAT...LON 4000 11754 3988 11746 3974 11750 3977 11935
4096 11931 4095 11879 4085 11878 4086 11765
4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0118Z 190DEG 14KT 4003 11885
$$
JOHNSTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:26 PM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 22, 3:26 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Reno NV 326 PM PDT Mon Jul 22 2019 .SYNOPSIS... Mid-summer heat will persist across the Sierra and western Nevada for the upcoming week. The threat for mainly afternoon and evening showers and thunderstorms continues for the next few days. A couple strong storms are possible with frequent lightning, locally heavy rainfall, gusty winds and small hail. Lightning could also occur late tonight into early Tuesday for parts of western Nevada. && .DISCUSSION... * Thunderstorms Another day of thunderstorms is expected late this afternoon and early evening with potential for storms to sustain into the overnight hours. There is concern for both dry lightning strikes as well as the potential for a few strong thunderstorms with isolated heavy rain, gusty erratic winds, and hail up to around an inch possible. The main focus of thunderstorms is expected to be in west-central Nevada and with west winds starting to kick in as of 2 PM it looks unlikely that we'll get storms to form as far west as Reno/Carson. Storms are expected again on Tuesday, most likely well east of Reno-Carson as drier air pushes into the region from the west. For mid-week, storms are expected to be mainly confined to south of I-80 as a trough swings through the Pacific Northwest and increases dry southwest flow for the northern parts of the region. Storms could become more widespread again late in the work week as the ridge of high pressure builds into the Desert Southwest. It looks like dry air will dominate by the weekend with thunderstorms becoming unlikely. * Heat Today is expected to be the hottest day of the workweek with daytime high temperatures in the 90s to low 100s. The low temperatures overnight are also going to be unusually high, only dropping down to the mid 60s to around 70. This brings a moderate risk of heat health impacts, especially for those who are sensitive to heat, and those without effective cooling. A Heat Advisory is in effect through this evening for western Nevada. Temperatures will cool a few degrees for the rest of the week, but not a lot. Expect heat to continue through the week, possibly re-intensifying by the weekend with another chance for triple digit temperatures. * Winds Typically breezy winds are expected in the late afternoons through the week, generally gusting to around 25-30 mph. For more information on this may impact fire weather refer to the fire weather section below. -Zach && .AVIATION... Hot temperatures with thunderstorms and typical afternoon breezes. Temperatures near 95-100 degrees will increase density altitude concerns through the rest of the week. Thunderstorm are expected throughout the region today with the greatest likelihood in west-central Nevada. Chance of thunderstorms at KTVL/KTRK = 5-10%, KRNO/KCXP/KMEV =10-15%, KMMH = 15-20%, KNFL/KLOL = 25%. There is a chance of a few discrete super cells in west-central Nevada with hail up to 1 inch, brief heavy rainfall, and wind gusts in excess of 60 mph. Outside of thunderstorm wind gusts, mainly typical afternoon breezes out of the west gusting 20-25 kts. -Zach && .FIRE WEATHER... Thunderstorms have been slow to develop this afternoon, with west winds kicking in early to squelch instability/focus across far western Nevada and northeast CA. Farther east from the Pine Nut Range eastward, isolated thunderstorms remain possible through the evening, with gusty and erratic outflow winds in excess of 40 mph possible with surface temp/dewpoint spreads in excess of 50 degrees. Wetting rains are unlikely due to fast storm motions. A few nocturnal storms are still possible tonight from the Sierra Front up into northwest Nevada, and perhaps as far west as the Lake Tahoe Basin. Any nocturnal storms will be fast moving, greatly limiting how much rain will reach the surface in any one spot, Additionally, the very high bases will bring a low chance for a few sudden surface gusts to 30-35 mph late tonight and Tuesday morning. As there is no major, organized forcing aloft, coverage and confidence are expected to remain low enough that watches or warnings were decided against. As far as winds, heads up across northeast California and into northern Washoe County where afternoon wind gusts of 25-30 mph (briefly to 35 mph in some spots) are expected again Tuesday afternoon. Additional afternoon storms are possible Wednesday through Friday, although the focus will shift to the more typical Mono-Mineral areas. Also, moisture will increase with lighter flow aloft allowing for more rain to reach the surface. In fact, flood prone areas such as burn scars could see an increased chance for flash flooding if heavy rain sets up over those areas. -Snyder && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 11 PM PDT this evening NVZ001-003-004. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 22, 5:48 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Reno NV
548 PM PDT Mon Jul 22 2019
NVZ001-003>005-230115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
548 PM PDT Mon Jul 22 2019
...STRONG THUNDERSTORMS DEVELOPING OVER THE NEVADA BASIN AND RANGE...
At 544 PM PDT, Doppler radar was tracking isolated strong
thunderstorms over Churchill County.
Heavy rainfall, half inch hail, and winds in excess of 40 mph will
be possible with these storms.
Locations impacted include...
Fallon, Lovelock, Pyramid Lake, Lahontan Reservoir, Gerlach, Fernley,
Yerington, Virginia Peak, Oreana, Middlegate, Silver Springs, Derby
Dam, Trinity Junction, Mason, Stagecoach, Sutcliffe, Wabuska, Hazen,
Imlay and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4000 11754 3988 11746 3955 11749 3938 11776
3922 11772 3910 11778 3901 11818 3892 11819
3889 11817 3888 11947 3951 11948 4007 11979
4096 11980 4096 11879 4085 11878 4086 11765
4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0044Z 240DEG 48KT 3966 11875
JOHNSTONSpecial weather statement, Jul 22, 6:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
621 PM PDT Mon Jul 22 2019
NVZ004-230215-
Western Nevada Basin and Range including Pyramid Lake NV-
621 PM PDT Mon Jul 22 2019
...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN PERSHING COUNTY AND
NORTHERN CHURCHILL COUNTY...
At 618 PM PDT, Doppler radar was tracking strong thunderstorms over
the Basin and Range Country of western Nevada.
Small hail and winds in excess of 35 mph will be possible with these
storms.
Locations impacted include...
Lovelock, Oreana, Imlay, Unionville, Trinity Junction, Nixon,
Gerlach-Empire, Seven Troughs Mountain, Rye Patch Reservoir, Star
Peak, Mount Tobin, Trinity Peak, Rye Patch Reservoir Campground,
Organ Peak, Hyder Hot Springs, Juniper Mountain, Old Razorback
Mountain and Desert Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.
&&
LAT...LON 4000 11754 3988 11746 3974 11750 3977 11935
4096 11931 4095 11879 4085 11878 4086 11765
4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0118Z 190DEG 14KT 4003 11885
JOHNSTONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:48 PM PDT | Special Weather Statement | REV | Churchill, Lyon, Pershing, Washoe | 27 min |
| Jul 23, 1:52 PM PDT | Special Weather Statement | REV | Churchill, Lyon, Mineral, Pershing, Storey, Washoe | 3 hr |
Nearby
Special Weather Statements in Nevada, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.